Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 25, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 7, 2003, 2:37 PM EDT for Schuylkill County, Pennsylvania. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2003, 2:37 PM EDT (18:37 UTC)
- Expired
- Jul 7, 2003, 3:30 PM EDT
- In force
- 53 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Schuylkill County, PA
The radar
The State College radar (KCCX), 155 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 6.6 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -216 J/kg
- Mixed-layer LCL
- 1117 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
275 WUUS51 KCTP 071837 SVRCTP PAC107-071930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 236 PM EDT MON JUL 7 2003 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SCHUYLKILL COUNTY IN CENTRAL PENNSYLVANIA * UNTIL 330 PM EDT. * AT 233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES EAST OF PINE GROVE...OR 10 MILES SOUTHWEST OF SCHUYLKILL HAVEN...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SCHUYLKILL HAVEN AND MINERSVILLE AROUND 245 PM. POTTSVILLE AROUND 250 PM. ORWIGSBURG AND PORT CARBON AROUND 255 PM. NEW PHILADELPHIA AROUND 300 PM. TUSCARORA AND LOCUST LAKE STATE PARK AROUND 305 PM. HOMETOWN AROUND 315 PM. THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS. INTENSE RAINFALL IS ALSO LIKELY WITH THIS STORM. THE HEAVY RAIN WILL CAUSE WATER TO POND ON AREA ROADS AND REDUCE VISIBILITIES TO NEAR ZERO...WHICH WILL MAKE TRAVEL HAZARDOUS. THE RAIN WILL ALSO FILL DITCHES AND SMALL STREAMS QUICKLY...AND MAY LEAD TO FLOODING. LAT...LON 4055 7650 4043 7630 4074 7574 4095 7597 RXR/BCL/SND/AJB $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 9:30 AM EDT, 5 hours 7 minutes earlier.
Area forecast discussion, Jul 7, 9:30 AM EDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 930 AM EDT MON JUL 07 2003 SENT UPDATE TO REGROUP ZONES AND GO LIKELY POPS WHERE IT IS CURRENTLY RAINING...NORTHWEST. CURRENT RUC ANALYSIS AND FCST SHOW THAT NORTHERN OHIO/NORTHWEST PA SHOULD BE CONVECTIVE INITIALIZATION AREA TODAY AS FAVORABLE AREA OF JET MAX...LLJ...THETA-E RIDGE AND NICE DRY SLOT IN CLOUDS ALL COME TOGETHER OVER THAT AREA. THETA-E PACKING AND LLJ FCST TO BE RATHER WEAK OVER SOUTHEAST PA SO ISOLATED PULSE STUFF A BETTER BET. CHANCE POPS THERE. SUMMERS HERE.... DIRIENZO ---PREVIOUS AFD--- OVERALL: WARM AND MUGGY CONDITIONS TO PREVAIL THROUGH MIDWEEK WITH SHOWER AND THUNDERSTORM CHANCES EACH DAY AS SHORTWAVE TRAIN CONTINUES. COLD FRONT ARRIVES WEDNESDAY WITH MORE SHOWERS AND STORMS. SOME LOWER DEWPOINTS SEEP SOUTHWARD BEHIND THE FRONT...BUT BOUNDARY STALLS NEAR OR JUST SOUTH OF THE MASON DIXON LINE AND RETURNS NORTHWARD THURSDAY...AHEAD OF STORM SYSTEM ARRIVING FROM THE UPPER MIDWEST WHICH SHOULD BRING WIDESPREAD SHOWERS AND THUNDERSTORMS TO CENTRAL PA THU-FRI. LATEST GFS/ECMWF DEPICT A COLD SEASON-TYPE COASTAL CYCLOGENESIS OFF THE DELMARVA WITH SFC LOW TRACKING UP THE NEW ENGLAND COASTLINE AS UPPER SYSTEM GOES NEGATIVE TILT...HARD TO BELIEVE BUT LAST FEW RUNS HAVE BEEN CONSISTENT IN THE INTENSITY OF THE LATE WEEK SYSTEM. SHORTER TERM CONCERNS: CONVECTION OVER OHIO VALLEY HAS BEEN SLOW MOVING WITH LOCALLY HEAVY RAINFALL. NICE SHORTWAVE CIRCULATION EVIDENT OVR MI THIS MORNING WITH JUICY AIR MASS TO FEED ON OVER THE EASTERN OHIO VALLEY...AND EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO AFFECT CENTRAL AND WESTERN PORTIONS OF CENTRAL PA FOR MOST OF THE DAY...AFFECTING SOUTHEAST SECTIONS MAINLY LATE MORNING AND AFTERNOON HOURS. SLOW MOVING SHORTWAVE EXITS TO OUR NORTHEAST THIS EVENING WITH ANOTHER ONE FOLLOWING IN ITS WAKE AND ANOTHER SURGE OF DEEP LAYER MOISTURE AS PWS INCREASE TO OVER 1.5 OVER WESTERN PA. YET ANOTHER 5H TROF REACHE NW PA TUESDAY NIGHT WITH MCS DEVELOPING OVER OHIO AND MOVING INTO SOUTHERN AND WESTERN PA...AHEAD OF MAIN FRONTAL SYSTEM WHICH EVENTUALLY SAGS SOUTHWARD ACROSS THE AREA. ANOTHER ROUND OF LOCALLY HEAVY RAIN IS LIKELY WEDNESDAY FROM THIS SCENARIO. BOUNDARY GOES STATIONARY WEDNESDAY NIGHT AND RETURNS NORTHWARD AS WARM FRONT LATER THURSDAY. PRIOR TO THAT...WED NGT THROUGH MIDDAY THURSDAY LOOKS LIKE THE DRIEST PERIOD OF THE WEEK...BUT MOISTURE RETURNS WITH A VENGEANCE IN THE RETURN FLOW AND AN ANOMALOUSLY STRONG WAVE MOVES ALONG THE FRONT THU NIGHT AND FRIDAY...WITH A SECONDARY STORM DEVELOPING ALONG THE DEL MARVA AND THEN TRACKING NORTH/NORTHEAST. GOOD NEWS WITH THIS SCENARIO IS THAT DRIER NORTHWEST FLOW WILL ULTIMATELY PREVAIL BY THE WEEKEND...AND IT LOOKS LIKE A DRY ONE AFTER A RATHER WET WEEK. ISC GRIDS/WORK ZONES SENT. FCSTID = 07 MDT 90 71 94 71 / 50 20 30 30 IPT 89 70 90 69 / 50 50 60 40 BFD 82 66 81 63 / 40 50 60 50 JST 83 66 81 63 / 40 30 60 50 AOO 86 68 85 66 / 40 30 60 50 UNV 88 69 88 68 / 40 40 60 50 SEG 89 71 90 70 / 50 40 50 40 LNS 90 71 93 71 / 50 20 30 30 THV 90 71 92 70 / 40 20 30 30 .CTP... PA...NONE. DEVOIR
Hazardous weather outlook, Jul 7, 5:00 AM EDT, 9 hours 37 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-071100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 500 AM EDT MON JUL 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ONCE AGAIN TODAY. THE STORMS COULD BE LOCALLY SEVERE...WITH STRONG WIND GUSTS THE MAIN SEVERE WEATHER THREAT. SLOW MOVING THUNDERSTORMS MAY ALSO PRODUCE TORRENTIAL RAINFALL LEADING TO LOCAL DRAINAGE PROBLEMS. .DAYS TWO THROUGH SEVEN... ADDITIONAL SHOWER AND THUNDERSTORM ACTIVITY WILL BE POSSIBLE ON TUESDAY...AND SOME OF THESE STORMS COULD ONCE AGAIN BE STRONG TO LOCALLY SEVERE. A COLD FRONT WILL DROP ACROSS THE AREA WEDNESDAY AFTERNOON AND NIGHT...BRINGING THE CHANCE FOR MORE LOCALLY STRONG THUNDERSTORMS. COOLER AND LESS HUMID AIR WILL BRIEFLY ARRIVE IN ITS WAKE ON THURSDAY...BEFORE THE FRONT MOVES BACK NORTH AS A WARM FRONT SIGNALLING ADDITIONAL SHOWER AND THUNDERSTORM ACTIVITY THURSDAY NIGHT INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. DEVOIR
In the hours before
Special weather statement, Jul 7, 11:48 AM EDT, 2 hours 49 minutes before
PAZ018-019-071715- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1148 AM EDT MON JUL 7 2003 ...A STRONG THUNDERSTORM WILL AFFECT CENTRE COUNTY THROUGH 115 PM... AT 1145 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES NORTH OF TYRONE...MOVING EAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR PORT MATILDA AROUND 1205 PM...PARK FOREST AROUND 1225 PM...UNIONVILLE AND STATE COLLEGE AROUND 1230 PM...PLEASANT GAP...BELLEFONTE AROUND 1245 PM...CENTRE HALL AROUND 1250 PM AND ZION AROUND 1255 PM. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. BETWEEN ONE HALF INCH...AND ONE INCH OF RAIN IS ALSO LIKELY NEAR AND JUST TO THE SOUTH OF INTERSTATE 80. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAMBERT/BLEISTEIN
Special weather statement, Jul 7, 12:57 PM EDT, 1 hour 40 minutes before
PAZ012-019-027-028-036-037-041-042-045-046-049>053-056>059-063>066- 071900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1257 PM EDT MON JUL 7 2003 ...STRONG THUNDERSTORMS WILL AFFECT PARTS OF CENTRAL PENNSYLVANIA... AND MUCH OF THE SUSQUEHANNA VALLEY THIS AFTERNOON... AT 1251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A AREA OF HEAVY SHOWERS AND EMBEDDED THUNDERSTORMS FROM STATE COLLEGE AND RENOVO...EAST TO LOCK HAVEN...MILLHEIM AND MCCLURE. ADDITIONAL THUNDERSTORMS WERE DEVELOPING IN A LINE BOTH TO THE NORTH AND SOUTH OF THIS MAIN AREA OF RAIN. THE SHOWERS AND STORMS WERE MOVING TO THE EAST AT 25 MPH. THE THUNDERSTORMS WILL INTENSIFY DURING THE MID AFTERNOON AS THEY MOVE INTO THE VERY WARM AND HUMID AIRMASS IN PLACE ACROSS THE SUSQUEHANNA VALLEY. VERY HEAVY RAIN OF ONE INCH IN 30 MINUTES WILL FALL IN SOME LOCATIONS ...AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THE STORMS ACROSS THE SUSQUEHANNA VALLEY. SEEK SHELTER INDOORS AND AWAY FROM WINDOWS AS THE STORMS APPROACH. LAMBERT/BLEISTEIN
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 8:38 PM EDT | Severe Thunderstorm Warning | CTP | Adams | 67 min |
| Jul 6, 8:53 PM EDT | Severe Thunderstorm Warning | CTP | York | 52 min |
| Jul 7, 6:33 PM EDT | Severe Thunderstorm Warning | CTP | Cambria | 57 min |
| Jul 7, 7:12 PM EDT | Severe Thunderstorm Warning | CTP | Cambria | 33 min |
| Jul 7, 7:22 PM EDT | Severe Thunderstorm Warning | CTP | Somerset | 68 min |
| Jul 7, 7:51 PM EDT | Severe Thunderstorm Warning | CTP | Bedford | 69 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.